|Still worried about possible HIV exposure.
Mar 14, 2010
My possible exposure would have been in 2003 and back then in the following 7-8 months I had 8 tests done. Antibody and PCR and bDNA. All negative. They said I was fine and to move on... CD4 was 1000.
Then in Sept. 2009 I started having lymph node swelling in various locations. Was not thinking HIV at first, but then got worried. Had another blood antibody done in Sept 2009 and it was negative.
Started having pain and thinning in my legs, I've taken 8 hour tylenol for months now... Had another blood antibody in December of 2009 and a PCR to 48 copies, both negative. CD4 count in Nov of 2009 was 701.
In February 2010 an immunologist diagnosed me with low testosterone which even furthers my concern for HIV as I'm only 35. I actually asked him to run the test. He did an MRI of the pituitary gland and ultrasound of the testicles, both normal. ANA Titer is high at 80.
He did another CD4 test and found: CD3 83% 1962 Absolute CD 4 52% 1202 Absolute Abs Lymph 2354 CD8 21% 478 Absolute CD19 9% 218 Absolute Helper Suppressor Ratio 2.53(H) (Range 0.6-2.3)
I would like to put this behind me but I can't, especially after finding the low testosterone for no reason.
Can waiting six years to resume HIV testing cause problems? Could the antibodies have died off since in that time I can't remember ever being sick really...
I would think the HIV viral load would be greater than 48 by now with no meds, but I don't know.
What are your thoughts? I have a lot of HIV doctors in Pittsburgh saying to stop testing for HIV, but they are not the ones going home with thinning and aching legs every night.
| Response from Dr. McGowan
I agree, whatever is causing your symptoms, it is not HIV. Low testosterone can be seen in people without HIV. Your symptoms may be from that (certainly the thinning legs could be explained) and may get better with replacement therapy. The high ANA is not diagnostic of anything on its' own but may be a sign of "autoimmune" conditions such as lupus which can mimic signs and symptoms of HIV. In addition to the endocrine work-up (which it seems you have mostly completed) you should have a work up by a rheumatologist to check on lupus and other possible autoimmune conditions. I would not send any more HIV tests based on that past episode, eventually you will get a false positive or some weird number just by chance and that will really cause anxiety.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When You Have Genital Herpes How Often Will I Break Out?
- What Kind Of Skin Problems Can You Have If You Have Gonorrhea?
- What Kind Of Antibiotics Can You Use To Treat Shingles?
- What Is A Over The Counter Genital Wart Remover?
- What Foods To Avoid If You Have Herpes?
- What Can Cause A False Hpv Reading?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.